Alert archive / California / Frost Advisories in 2018

Frost Advisory 31, NWS Eureka, CA

November 10, 2018Del Norte County, California

NWS Eureka, CA issued this frost advisory at Nov 10, 2018, 7:57 PM PST for Del Norte County, California. It took effect at Nov 11, 2018, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 7:57 PM PST (03:57 UTC)
In effect from
Nov 11, 2018, 12:00 AM PST
Expired
Nov 11, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2721 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS76 KEKA 110357
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
757 PM PST Sat Nov 10 2018

CAZ103-111700-
/O.UPG.KEKA.FR.Y.0030.181111T0800Z-181111T1700Z/
/O.EXA.KEKA.FZ.W.0014.181111T0800Z-181111T1700Z/
Northern Humboldt Coast-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, and Ferndale
757 PM PST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SUNDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM PST
Sunday.  

* LOW TEMPERATURES...Low to mid 30's.

* LOCATIONS INCLUDE...Eureka...Arcata...Fortuna...Blue Lake. 
  Coldest temperatures will be away from the coast in protected 
  valleys.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ102-104-109-112-111700-
/O.CON.KEKA.FZ.W.0014.181111T0800Z-181111T1700Z/
Del Norte Interior-Southwestern Humboldt-Mendocino Coast-
Southwestern Mendocino Interior-
Including the cities of Gasquet, Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Fort Bragg, Rockport, 
Mendocino, Point Arena, Gualala, Boonville, Philo, Comptche, 
and Yorkville
757 PM PST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SUNDAY...

* LOW TEMPERATURES...Upper 20s to lower 30s. Coldest
  temperatures will be away from the coast in protected valleys.

* LOCATIONS INCLUDE...Petrolia...Honeydew...Ettersberg...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-111700-
/O.NEW.KEKA.FR.Y.0031.181111T0800Z-181111T1700Z/
Coastal Del Norte-
Including the cities of Ft Dick, Crescent City, Smith River, 
and Klamath
757 PM PST Sat Nov 10 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SUNDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM PST
Sunday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Calm areas away from the immediate coast.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
1 follow-up statement
164 
WWUS76 KEKA 111026
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
226 AM PST Sun Nov 11 2018


CAZ102>104-109-112-111700-
/O.CON.KEKA.FZ.W.0014.000000T0000Z-181111T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Including the cities of Gasquet, Eureka, Blue Lake, 
McKinleyville, Arcata, Fortuna, Ferndale, Honeydew, Petrolia, 
Briceland, Ettersburg, Shelter Cove, Whitehorn, Fort Bragg, 
Rockport, Mendocino, Point Arena, Gualala, Boonville, Philo, 
Comptche, and Yorkville
226 AM PST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Arcata...
  Eureka...Fortuna...Gasquet...Petrolia...Honeydew... 
  Ettersberg...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-111700-
/O.CON.KEKA.FR.Y.0031.000000T0000Z-181111T1700Z/
Coastal Del Norte-
Including the cities of Ft Dick, Crescent City, Smith River, 
and Klamath
226 AM PST Sun Nov 11 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...North and east of Crescent City.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 10, 4:02 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 10, 4:02 PM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
402 PM PST Sat Nov 10 2018

.SYNOPSIS...Mild afternoons, chilly nights, and very dry conditions
will continue through the middle of the upcoming week as high
pressure remains in control. Sunshine will be plentiful in most
areas, however areas of thick smoke will linger across Mendocino
county into Sunday.

&&

.DISCUSSION...An upper-level trough will pass by to our east while
surface high pressure builds across interior California and Nevada
heading into tonight. Meanwhile, an upper-level ridge will
build back across the West coast, largely remaining the dominant
feature through the upcoming week. This will mean continued dry
weather, with fire weather along with some areas of freezing low
temperatures remaining the main weather threats.

GOES-16 rapid-scan visible satellite still depicts thick smoke
across most of Mendocino county, with even some hazy skies
extending up into far southern Humboldt and Trinity counties this
afternoon. Webcams and surface observations back that up, with
visibility of only a mile or so across much of interior Mendocino.
Some of the HRRR model guidance has been arguing for improvement
today, but that clearly hasn't happened. There are some signs of
at least the upper layers of smoke trying to drift off to the
south, and this trend should continue as northeast to east flow
increases aloft tonight. These winds will be felt across the upper
slopes and ridges for sure (see the fire weather discussion
below), however it is questionable how much will translate down
into the lower elevations and valley floors, especially with
colder air trapped under an inversion in those areas. Conveyed
the trend for lingering areas of smoke in the forecast for
southern Mendocino into Sunday, but later shifts may need to be
even more pessimistic.

Meanwhile, it will be another cold night into Sunday morning, with
lows similar to this morning. We will stop issuing frost
advisories and freeze warnings for some of the interior Mendocino
and Humboldt zones as those areas have seen widespread freezing
temperatures the last couple of nights, and the growing season is
effectively over. That said, those areas will see another night of
sub-freezing temperatures in many valley locations, and have
issued frost advisories for coastal Humboldt and Mendocino, as
well as freeze warnings just inland, for those areas where the
growing season has not yet officially ended. Temperatures should
gradually begin to moderate into early next week, but some frost
advisories will likely be needed for Monday morning yet again.

Otherwise, the forecast will remain pretty quiet with no
substantial threats of rain through next week. The tail-end of one
cold front will try to approach the corner of northwest
California, but will likely fail with perhaps just a few sprinkles
making it to Crescent City around Wednesday if we're lucky.
Otherwise model guidance continues to keep any widespread rain
threat away until late next weekend. There are some signs that a
pattern change may finally take place toward Thanksgiving, but
don't get too excited just yet. /AAD

&&

.AVIATION...Del Norte, Trinity and Humboldt aviation sites continue
to be blessed by dry weather and an offshore flow regime. This has
resulted in VFR conditions for both KACV and KCEC. VFR conditions
will likely continue for the next 24 hours as easterly winds aloft
strengthen tonight. At the other extreme, Mendocino county is still
being impacted by smoke that originated from the CAMP FIRE in Butte
County. IFR visibility and MVFR layers of smoke (FU) will likely
continue tonight. Robust easterlies aloft above the inversion should
result in improvement late tonight through the day on Sunday as
mixing increases. Also, there is a potential for low level wind
shear late tonight into early Sunday morning as easterlies increase
above the inversion. This will be looked at more closely for the 00z
and 06z forecasts.

&&

.MARINE...North winds from 20 to 30 kt are expected for the
remainder of today and through most of tonight across mainly the
outer waters. A few points inside 10NM may see locally strong gusts,
however winds should remain fairly light across the inner waters.
Steep wind waves have been increasing today and will continue on an
upward trend this evening, eventually peaking around 10 to 12 ft in
the outer waters. Wave model guidance continues to portray a tight
wave height gradient near the 10nm demarcation zone. For now will
maintain the advisories for the outer waters, though some short
period wave energy may creep into the outer fringes of the inner
waters. Conditions will start to settle down by early next week as a
mix bag of small swell groups and short period wind waves combine to
produce seas generally around 5 ft or less.

Early to mid next week, a steeply angled long period south swell is
set to fill in. This swell will most likely bypass the coastal
waters and remain offshore. A solid mid to long period west swell
will likely build around mid week. This westerly swell may bring a
moderate threat for sneaker waves.

&&

.FIRE WEATHER...An exceptionally dry airmass, characterized by min
RH values locally approaching 0 percent followed by continued poor
overnight recoveries, will remain in place across the region
into the middle of the upcoming week. In addition, east winds will
increase this evening, with gusts over exposed high terrain up to
and locally over 30 mph. This will yield a critical fire weather
threat for elevations above 2000 feet from interior Del Norte
County southward across portions of Humboldt, Trinity, and
Mendocino Counties, prompting the Red Flag Warning. Winds should
improve Sunday night, and we may be able to end the warning early
based on that. However, humidity will remain very low into Monday.
An approaching trough and weakening front will likely not bring
any rain for mid-week, but will act to at least allow for some
higher humidity values by Tuesday and Wednesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from midnight tonight to 9 AM PST Sunday for
     CAZ102>104-109-112.

     Freeze Warning from midnight tonight to 9 AM PST Sunday for
     CAZ102-104-109-112.

     Red Flag Warning until 8 AM PST Monday for CAZ203-204-211-212-
     276-277-283.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PST Sunday for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 10, 3:13 AM PST, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
313 AM PST Sat Nov 10 2018

CAZ105-106-112-113-111115-
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
313 AM PST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect this morning. A Red Flag
Warning is currently in effect this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Red Flag Warning is currently in effect through Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-111115-
Coastal Del Norte-
313 AM PST Sat Nov 10 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-111115-
Del Norte Interior-
313 AM PST Sat Nov 10 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...
...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect this morning. A Red Flag
Warning is currently in effect this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Red Flag Warning is currently in effect through Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-111115-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
313 AM PST Sat Nov 10 2018

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Red Flag Warning is currently in effect through Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-104-109-111115-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
313 AM PST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.